Alert archive / Alabama / Flash Flood Warnings in 2018

Flash Flood Warning 12, NWS Birmingham, AL

May 30, 2018Autauga County, Alabama

NWS Birmingham, AL issued this flash flood warning at May 30, 2018, 1:37 AM CDT for Autauga County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2018, 1:37 AM CDT (06:37 UTC)
Expired
May 30, 2018, 7:30 AM CDT
In force
6 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Autauga County, AL

The radar

The Birmingham radar (KBMX), 82 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

358 
WGUS54 KBMX 300637
FFWBMX
ALC001-301230-
/O.NEW.KBMX.FF.W.0012.180530T0637Z-180530T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
137 AM CDT WED MAY 30 2018

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Autauga County in central Alabama...

* Until 730 AM CDT.

* At 136 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to three inches of rain are 
  falling on saturated soils. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Prattville, Autaugaville, Billingsley, Benton, Booth, Mulberry,
  Marbury, Vida Junction, Autauga County Airport, Robert F. Henry
  Lock And Dam, Dawson Mill and New Prospect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3231 8682 3236 8681 3241 8685 3243 8683
      3248 8689 3266 8692 3266 8672 3271 8671
      3271 8642 3241 8641 3241 8646 3234 8652
      3237 8655 3236 8660 3241 8662 3235 8668
      3240 8672 3239 8678 3234 8677 3231 8681

$$

32/Davis

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 30, 1:06 AM CDT, 31 minutes earlier.

Area forecast discussion, May 30, 1:06 AM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
106 AM CDT Wed May 30 2018

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...

Alberto has now moved out of Alabama and was located in south
central Tennessee. The main rain mass associated with this
feature was also just north of central Alabama. But there were a
few convergent rain bands rotating around Alberto that will still
impact the area tonight. Will go ahead and let the Flash Flood
Watch expire because widespread heavy rains are not .
Precipitable Water values remain over 2 inches area wide and with
some breaks in the clouds, SBCAPES jumped to near 2000.
Therefore, some thunder and localized heavy rainfall is not out of
the question overnight. With the loss of daytime heating, the
intensity of the showers should go down. Made some adjustments on
pops per radar and expectations.

75

.LONG TERM...
Thursday through Monday.

Thursday will be a transition day across Alabama as the remnants of
Alberto and its associated trof lift away from Alabama and the
upper ridge over Texas nudges east of the Mississippi River. Mainly
diurnal afternoon thunderstorms will develop on Thursday, with the
better chances east of I-65 due to higher 500mb heights west of
I-65. A northwest upper flow pattern will develop east of the
Mississippi River Friday through the weekend. This pattern this time
of year favors MCS development and the threat of damaging
straight-line winds. Warm and high low level theta-e air on the
eastern periphery of the upper ridge will advect into Central
Alabama Friday and Saturday. The GFS and ECMWF models are showing
surface based CAPE values Friday and Saturday afternoons between
3000 and 4000 J/kg. Will add a low confidence severe for Friday and
Saturday. A more significant short wave trof will rotate down the
eastern periphery of the upper ridge Saturday night or Sunday.
Given the uncertainty of the timing, will hold off mentioning severe
for Sunday at this time.  The upper ridge will likely expand farther
eastward by early next week and result in less convective activity
across central Alabama.

58/rose

&&

.AVIATION...
06Z TAF Discussion.

Wrap around bands now moving through southern and eastern portions
of Central Alabama. Mainly seeing rain with the activity near ANB
and ASN, while thunderstorms are prevelant near MGM. Look for the
conglomeration to continue slide east and north through the night.
Unsure if the thundertorms will hold together by the time it works
into ANB and ASN. Will re-evaluate closer to 9Z and see if TSRA
needs to be added here. May see a break in the activity this
mnorning then redevelopment this afternoon. A few of the short
term models are then bringing in a third wave across the north and
west and the very tail end of the forecast cycle. More on that in
the next discussion and set of TAFS.

16

&&

.FIRE WEATHER...

A moist pattern is expected through at least midweek, with a drier
and warmer trend for Thursday through the weekend. A northwest
flow for the end of period may result in scattered showers during
the evening and morning hours. Patchy fog and low clouds will be
possible tomorrow morning and again Thursday morning. No fire
weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     83  69  88  70  88 /  60  30  50  30  60
Anniston    83  70  88  71  89 /  60  30  50  30  60
Birmingham  85  71  90  73  91 /  60  30  40  30  40
Tuscaloosa  88  72  92  73  93 /  60  20  30  20  40
Calera      85  71  89  72  90 /  60  20  40  20  40
Auburn      82  69  86  71  88 /  70  30  50  20  40
Montgomery  87  71  91  72  92 /  70  30  40  10  30
Troy        86  70  90  71  91 /  70  30  50  10  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 29, 7:59 PM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
759 PM CDT Tue May 29 2018

ALZ011>015-017>050-310400-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
759 PM CDT Tue May 29 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

A few locations may experience heavy rainfall overnight. This
rainfall is not expected to be widespread, but some places could have
some minor flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Tropical showers are anticipated again on Wednesday. Isolated
locations may experience some flooding, especially where the grounds
are already saturated or are prone to flooding.

A pattern favorable for organized convective systems to impact
Alabama will develop later this week. There is a low confidence for
damaging straight-line winds on Friday and Saturday, mainly along and
east of I-65.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
necessary Friday and Saturday.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:40 PM CDTAreal Flood AdvisoryBMXDallas, Perry2 hr
May 29, 8:43 PM CDTAreal Flood AdvisoryBMXTallapoosa2 hr
May 29, 8:55 PM CDTAreal Flood AdvisoryBMXAutauga, Dallas, Lowndes, Montgomery2 hr
May 29, 9:46 PM CDTAreal Flood AdvisoryBMXAutauga, Chilton, Dallas, Marengo, Perry119 min
May 29, 11:41 PM CDTAreal Flood AdvisoryBMXAutauga, Chilton, Dallas6 hr
May 30, 12:27 AM CDTAreal Flood AdvisoryBMXLowndes6 hr
May 30, 12:54 AM CDTFlash Flood WarningBMXLowndes6 hr
May 30, 1:10 AM CDTFlash Flood WarningBMXDallas6 hr
May 30, 1:46 AM CDTAreal Flood AdvisoryBMXCoosa, Elmore, Montgomery, Tallapoosa6 hr
May 30, 2:55 AM CDTFlash Flood WarningBMXElmore, Montgomery, Tallapoosa6 hr
May 30, 3:18 AM CDTSpecial Weather StatementBMXGreene42 min
May 30, 3:35 AM CDTAreal Flood AdvisoryBMXGreene, Pickens, Sumter3 hr
May 30, 3:48 AM CDTSpecial Weather StatementBMXTuscaloosa42 min
May 30, 4:40 AM CDTAreal Flood AdvisoryBMXTuscaloosa3 hr
May 30, 5:01 AM CDTFlash Flood WarningBMXBibb, Hale, Tuscaloosa3 hr
May 30, 5:08 AM CDTSpecial Weather StatementBMXBibb52 min
May 30, 5:11 AM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
May 30, 5:18 AM CDTFlash Flood WatchBMXAutauga, Bibb, Blount, Bullock, Calhoun, Chambers and 24 more14 hr
May 30, 5:19 AM CDTSpecial Weather StatementBMXHale41 min
May 30, 6:10 AM CDTFlash Flood Warning EmergencyBMXBibb, Chilton, Perry9 hr
May 30, 6:27 AM CDTSpecial Weather StatementBMXPerry33 min
May 30, 6:55 AM CDTFlash Flood Warning EmergencyBMXGreene, Hale, Sumter9 hr
May 30, 7:24 AM CDTSpecial Weather StatementBMXGreene36 min
May 30, 7:44 AM CDTFlash Flood WarningBMXElmore, Montgomery, Tallapoosa6 hr
May 30, 7:51 AM CDTFlash Flood WarningBMXAutauga, Dallas, Lowndes, Perry6 hr
May 30, 8:30 AM CDTFlash Flood WarningBMXCoosa, Tallapoosa4 hr
May 30, 10:20 AM CDTSpecial Weather StatementBMXPerry55 min
May 30, 12:47 PM CDTSpecial Weather StatementBMXPike58 min
May 30, 1:41 PM CDTFlash Flood WarningBMXAutauga, Dallas, Lowndes, Perry109 min
May 30, 3:18 PM CDTAreal Flood WarningBMXPerry3 hr
May 30, 3:23 PM CDTAreal Flood WarningBMXAutauga3 hr
May 30, 3:44 PM CDTSpecial Weather StatementBMXGreene46 min
May 30, 3:54 PM CDTSpecial Weather StatementBMXLamar36 min
May 30, 4:05 PM CDTAreal Flood AdvisoryBMXGreene3 hr
May 30, 4:10 PM CDTSpecial Weather StatementBMXMarion35 min
May 30, 4:25 PM CDTSpecial Weather StatementBMXPickens35 min
May 30, 4:33 PM CDTSevere Thunderstorm WarningBMXPickens42 min
May 30, 4:47 PM CDTSpecial Weather StatementBMXLamar, Marion28 min
May 30, 5:00 PM CDTSpecial Weather StatementBMXPickens30 min
May 30, 5:36 PM CDTSpecial Weather StatementBMXGreene39 min
May 30, 5:57 PM CDTSpecial Weather StatementBMXPickens33 min
May 30, 6:39 PM CDTSpecial Weather StatementBMXFayette36 min
May 30, 6:41 PM CDTSpecial Weather StatementBMXPickens49 min

Nearby

Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.